Pennsylvania, 2013

Cold in Pennsylvania, January 22 to 23, 2013

January 22 to 23, 2013 · NWS PHI · 2 events in 2 counties and zones

The northwest flow behind a departing low pressure system coupled with one of the coldest air masses of the winter season dropped low temperatures below zero in the Poconos and produced hourly wind chill factors between 15 degrees and 20 degrees below zero during the late evening of the 22nd into the morning of the 23rd. While there were some low temperatures that were slightly lower on the…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The northwest flow behind a departing low pressure system coupled with one of the coldest air masses of the winter season dropped low temperatures below zero in the Poconos and produced hourly wind chill factors between 15 degrees and 20 degrees below zero during the late evening of the 22nd into the morning of the 23rd. While there were some low temperatures that were slightly lower on the morning of the 24th, winds were lighter. In Monroe County, a 71-year-old man was found frozen to death on the 24th in his Fairview Avenue home in Mount Pocono. There was no heat on in the house. The lowest temperatures on either the morning of the 23rd or 24th included 7 degrees below zero in Mount Pocono (Monroe County), 8 degrees at the Lehigh Valley International Airport, 9 degrees in Reading (Berks County) and 12 degrees at the Philadelphia International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 22, 9:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 22, 9:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
952 PM EST TUE JAN 22 2013

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD TO OUR SOUTH WEDNESDAY
WHILE WEAKENING. A WEAK FRONT WILL SETTLE SOUTHWARD TOWARD OUR
AREA WEDNESDAY NIGHT WHILE A WEAK CLIPPER TYPE SYSTEM TRACKS
ACROSS THE DELMARVA. HIGH PRESSURE THEN ARRIVES DURING THURSDAY
BEFORE QUICKLY SHIFTING EASTWARD FRIDAY. AN AREA OF LOW PRESSURE
IS FORECAST TO TRACK FROM THE OHIO VALLEY TO OFF THE MID ATLANTIC
COAST FRIDAY INTO SATURDAY, BRINGING A PERIOD OF FROZEN
PRECIPITATION TO THE AREA. AN EXPANSIVE AREA OF HIGH PRESSURE THEN
BUILDS INTO THE REGION SUNDAY BEFORE SETTLING TO OUR SOUTH MONDAY
INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
930 PM...MAINTAINED CONTINUITY WITH THE 630 PM. WC ADVY FOR SUSSEX
COUNTY HAS BEST SHOT IN HIGH TERRAIN 1000 FT AND HIGHER. AT KMPO
WCI WAS -12 AT 9P SO NO REASON TO CHANGE AND THE WSW AS WRITTEN
THIS PAST AFTN REMAINS.

SO FAR FCST TEMPS ARE ON TRACK. IT MAY RUN A DEG OR TWO WARMER
THAN FCST OVERNIGHT DUE TO PARTIAL MIXING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
DAYTIME MAX TEMPS 15 TO 20 DEGREES COLDER THAN NORMAL!

FLURRIES WERE RETAINED FOR WED AFTN WHEN EVEN LARGER LOW LVL LAPSE
RATES THAN OCCURRED TODAY-TUESDAY ARE MODELED.

THERE IS A WEAK SFC CONVERGENT ZONE FORMING NEAR THE NY/PA BORDER
AOB 950MB AND THAT SHOULD CONCENTRATE SOME GREAT LAKES MOISTURE/
INSTABILITY AND WEAK LIFT...ENOUGH TO SPEW POWDERY SNOW ACCUM AS
PER THE 00Z/23 NAM AND 12Z/22 SPC WRF. COULD EASILY SEE SPOTTY 1
INCH PLUS AMTS POCONOS INTO SUSSEX COUNTY NJ LATE IN THE DAY BUT
NOT FCST ATTM.

THE OTHER WEATHER MAKER SEEMS TO BE DESTINED FOR PORTIONS OF
DELMARVA WED NIGHT WITH INCREASING MID LVL MOISTURE ARRIVING
DURING THE AFTN AS THE LARGE SCALE TROUGH ROTATES SEWD TOWARD TO
THE MID ATLC STATES.

OTRW...VERY COLD...SIMILAR TO THIS TUE AFTNS READINGS. GUSTY NW
WINDS 20 TO 25 MPH ADDS FURTHER CHILL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE STRETCH OF RATHER COLD CONDITIONS LINGERS FOR AWHILE, WITH EVEN
A DECENT POTENTIAL FOR A WIDESPREAD ACCUMULATING SNOWFALL FRIDAY AND
FRIDAY NIGHT.

THE MAIN SYNOPTIC SETUP IS COMPRISED OF A POLAR VORTEX ACROSS
EASTERN CANADA THAT WILL TEND TO KEEP A PRONOUNCED TROUGH ACROSS THE
GREAT LAKES AND NORTHEAST. AT LEAST ONE PIECE OF ENERGY ROTATING
SOUTHEASTWARD AROUND THE POLAR VORTEX LOOKS TO SLIDE ACROSS OUR AREA
WEDNESDAY NIGHT. WE THEN TURN TO ENERGY TOPPING THE RIDGE NEAR THE
WEST COAST, WHICH IS FORECAST TO DROP INTO THE PLAINS LATE THURSDAY
AND THIS IS WHERE THINGS GET MORE TRICKY. THE INITIAL POLAR VORTEX
MAY END UP LIFTING OUT WHILE A NEW ONE BECOMES ESTABLISHED NEAR
HUDSON BAY LATE FRIDAY. THIS MAY WORK IN TANDEM WITH THE PACIFIC
ENERGY DROPPING SOUTHEASTWARD WHICH CAUSES AMPLIFICATION TO OCCUR.
A LARGE SPREAD IN THE SOLUTIONS APPEARS PARTIALLY RELATED TO HOW
THE NORTHERN STREAM FLOW CROSSING THE GREAT LAKES INTERACTS WITH THE
APPROACHING SYSTEM. TOWARD FRIDAY NIGHT, THE LOW SHOULD BEGIN TO
REFORM NEAR THE BAROCLINIC ZONE NEAR SOUTHEASTERN VIRGINIA BEFORE
CONSOLIDATING NEAR THE NORTHEAST COAST. THIS WILL DETERMINE THE
TRACK AND STRENGTH OF THE SYSTEM AS IT SLIDES MAINLY JUST TO OUR
SOUTH LATE FRIDAY. GIVEN THE ARCTIC AIR AHEAD OF IT, ESPECIALLY IN
THE LOWER LEVELS AS THESE AIRMASS TYPES ARE MUCH MORE DENSE, IT
APPEARS THAT A DECENT OVERRUNNING EVENT SHOULD OCCUR. HOWEVER THE
DETAILS STILL NEED TO BE DETERMINED. ONE WOULD THINK THE ARCTIC AIR
WILL NOT BE ERODED EASILY, THEREFORE SOME WARMING ALOFT WILL HELP TO
STRENGTHEN THE THERMAL GRADIENT. MORE TRANQUIL CONDITIONS THEN
ARRIVE WITH A SHOT OF COLD AIR IN THE WAKE OF THE STORM, THEN SOME
AIRMASS MODIFICATION LOOKS TO TAKE PLACE EARLY NEXT WEEK.

WE USED A MODEL BLEND FROM WEDNESDAY NIGHT INTO FRIDAY, THEN
INCORPORATED HPC GUIDANCE THEREAFTER. HPC USED A BLEND OF THE ECMWF
MEAN/GEFS MEAN FOR FRIDAY NIGHT AND SATURDAY WITH A SMALL
PERCENTAGE OF THE OPERATIONAL ECMWF INCLUDED, THEN ANOTHER BLEND OF
THE AFOREMENTIONED MEANS TO ADD SOME DETAIL SUNDAY THROUGH TUESDAY.
SOME TWEAKS WERE MADE HOWEVER BASED ON ADDITIONAL COLLABORATION WITH
OUR NEIGHBORING OFFICES.

FOR WEDNESDAY NIGHT AND THURSDAY...AS THE POLAR VORTEX MEANDERS
SOUTHWARD SOME, ENERGY SLIDING SOUTHEASTWARD WITHIN THE CYCLONIC
FLOW WILL DIVE ACROSS THE MID ATLANTIC WEDNESDAY NIGHT. WHILE
MOISTURE AND LIFT DOES NOT APPEAR TO BE MUCH, THERE MAY BE A FAIRLY
SMALL RIBBON OF SNOW SHOWERS THAT ACCOMPANY THIS FEATURE. WE PLACED
LOW CHC POPS FOR NOW ACROSS PORTIONS OF THE DELMARVA FOR SCATTERED
SNOW SHOWERS AND THEN WENT WITH SCATTERED FLURRIES ELSEWHERE. THIS
SYSTEM SHOULD QUICKLY MOVE OUT TO SEA EARLY THURSDAY AS A SECONDARY
FRONT MAY DROP SOUTHWARD. THIS WOULD GENERALLY REINFORCE THE COLD
AIR ACROSS THE REGION FOR THURSDAY. A FAIRLY STRONG AREA OF HIGH
PRESSURE THEN SETTLES IN LATE THURSDAY AND THIS MAY SET THE STAGE
FOR A VERY COLD NIGHT AS WINDS DECOUPLE. SOME CLOUDS SHOULD START TO
INCREASE THURSDAY NIGHT, HOWEVER AS OF NOW THE THICKER CLOUDS LOOK
TO HOLD OFF. WE THEN TURN OUR ATTENTION TO THE WEST AND SOUTHWEST
FOR OUR NEXT STORM SYSTEM.

FOR FRIDAY AND SATURDAY...WHILE A STORM IS EXPECTED TO IMPACT THE
REGION, THERE CONTINUES TO BE UNCERTAINTY WITH THE DETAILS. THIS
REVOLVES AROUND THE ENERGY IN THE NORTHERN STREAM AND HOW MUCH IT
CAN AMPLIFY WHICH ULTIMATELY FACTORS INTO THE SURFACE LOW TRACK. IT
SEEMS LIKE THE GUIDANCE IS SLOWING THE NORTHERN STREAM ENERGY WITH
LESS EMPHASIS ON THE SOUTHERN STREAM SURFACE LOW. GIVEN THE TENDENCY
FOR ARCTIC AIR TO HOLD GROUND LONGER, ESPECIALLY NEAR THE SURFACE,
WE BELIEVE THE SURFACE LOW RUNNING UP TOWARD WESTERN PENNSYLVANIA
INDICATED BY SOME GUIDANCE IS TO FAR NORTH. WHILE IT SHOULD GET INTO
THE OHIO VALLEY, THE BAROCLINIC ZONE THAT WILL STRENGTHEN AS DECENT
WAA OCCURS SHOULD ALLOW THE LOW TO JUMP TO THE MID ATLANTIC COAST.
THE PLACEMENT OF THE UPPER-LEVEL TROUGH/POLAR VORTEX SHOULD ALSO
KEEP THE SURFACE LOW MORE SOUTH. WHILE THIS IS HOW WE ARE PLAYING
THE SURFACE LOW TRACK, OTHER FACTORS COME INTO PLAY AS WELL. THE
AMOUNT OF WAA WILL TRY AND TOSS A WARM LAYER NORTHBOUND, BUT THIS
MAY BE REDUCED GIVEN THE SURFACE LOW REFORMING TO OUR SOUTH BEFORE
SLIDING NORTHEASTWARD. THIS STORM SHOULD BE A FAIRLY QUICK MOVER
THOUGH AS THE FLOW DOES NOT REALLY SUPPORT A SLOW DOWN OFF OF OUR
COAST. THIS SETUP IS LOOKING MORE AND MORE LIKE A PRONOUNCED
OVERRUNNING ONE WHICH IS DRIVEN BY WAA AND A RIBBON OF DEVELOPING
FRONTOGENETIC FORCING AS THE THERMAL GRADIENT MAINLY WEST TO EAST
TIGHTENS UP.

SINCE THINGS CAN CERTAINLY CHANGE THIS FAR OUT, WE TENDED TO STAY
CLOSER TO CONTINUITY. WE DID HOWEVER SLOW DOWN THE POPS SOME DURING
THE DAY FRIDAY AS THE MAIN SYSTEM LOOKS TO ARRIVE SOMETIME FROM
ABOUT MIDDAY ON. REGARDING PRECIPITATION TYPES, IT LOOKS MOSTLY ALL
SNOW ACROSS THE AREA, HOWEVER SOME SLEET MAY OCCUR ACROSS THE SOUTH
IN THE EVENT THE WARM LAYER MAKES ITS PRESENCE FELT. IF THE SYSTEM
STAYS WEAK ENOUGH, THE WAA WOULD TEND TO BE WEAKER AND THEREFORE A
COLDER PROFILE EVERYWHERE. THE STRONGER WAA INDUCED LIFT THOUGH INTO
AN EXISTING ARCTIC AIRMASS COULD OFFSET THE LOWER LEVEL WARMING. FOR
NOW, WE FAVORED MORE FROZEN PRECIPITATION GIVEN THE SYNOPTIC SETUP
WHICH WOULD LEAD TO THE POTENTIAL FOR A WIDESPREAD PLOWABLE
SNOWFALL. LOTS OF THINGS TO BE IRONED OUT, HOWEVER WE ARE
ANTICIPATING A SWATH OF ACCUMULATING SNOW ACROSS A GOOD PART OF THE
AREA. IT IS A BIT EARLY TO TIE DOWN SPECIFIC SNOW AMOUNTS ESPECIALLY
WITH LOWER CONFIDENCE IN THE DETAILS AND QPF. WE WILL CONTINUE TO
MENTION THIS SYSTEM IN THE HAZARDOUS WEATHER OUTLOOK, AND A BRIEFING
PACKAGE HAS BEEN POSTED.

THE SYSTEM MOVES AWAY DURING SATURDAY WITH A COLD AND GUSTY
NORTHWESTERLY WIND IN ITS WAKE. THERE COULD BE SOME FLURRIES OR SNOW
SHOWERS MAINLY IN THE POCONOS DUE TO SOME EASTERN GREAT LAKES
RESPONSE.

FOR SUNDAY AND MONDAY...AN EXPANSIVE SURFACE HIGH BUILDS ACROSS OUR
AREA SUNDAY BEFORE SETTLING TO OUR SOUTH INTO MONDAY. A
NORTHWESTERLY FLOW IS FORECAST TO BE MAINTAINED SUNDAY BEFORE
BACKING MORE TO THE WEST AND EVEN SOUTHWEST MONDAY. THIS WILL RESULT
IN AT LEAST SOME WAA OCCURRING AS THE MAIN TROUGH WEAKENS AND ALLOWS
SOME WARMING TO ARRIVE FROM THE OHIO VALLEY. THERE MAY HOWEVER BE A
WEAK DISTURBANCE ARRIVING MONDAY WITHIN THE FLOW AS THE WAA TO THE
WEST HELPS TO INCREASE THE THERMAL GRADIENT ALOFT. A SYSTEM IN THE
PLAINS LOOKS TO SLOWLY MOVE TOWARD THE WESTERN GREAT LAKES DURING
THIS TIME FRAME WITH A WARM FRONT HOLDING BACK WELL TO OUR WEST.

FOR TUESDAY...HIGH PRESSURE IS FORECAST TO BE CENTERED OFF THE
SOUTHEASTERN U.S. COAST WITH AN UPPER-LEVEL RIDGE ARRIVING ALONG THE
EAST COAST. THIS WILL GENERALLY BE ENHANCED AS LOW PRESSURE TRACKS
ACROSS THE GREAT LAKES REGION WITH A WARM FRONT LIFTING TO OUR
NORTHWEST. THE ASSOCIATED COLD FRONT IS FORECAST TO BE WELL TO OUR
WEST AT THIS POINT, THEREFORE WE WILL GO WITH A DRY FORECAST ALONG
WITH MODERATING TEMPERATURES.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT AND WED...VFR CLEAR TO SCT CLOUDS AOA 5000 FT WITH WNW
GUSTS 15-25KTS. SMALL CHC BRIEFLY BKN CIGS NEAR 5000 FT KRDG/KABE
MIDDAY WEDNESDAY. MID LVL CLOUDS NEAR 12000 FT INVADE LATE IN THE
DAY.

POCONOS AND NW NJ THRU WED...SCT-BKN CLOUDS 2000-4000 FT WITH BRIEF
IFR CONDS IN SNOW SHOWERS IN THE POCONOS....ESP WED AFTN.

OUTLOOK...
WEDNESDAY NIGHT...MOSTLY VFR. SOME FLURRIES OR A SNOW SHOWER
POSSIBLE. WEST TO NORTHWEST WINDS 5 TO 10 KNOTS.

THURSDAY AND THURSDAY NIGHT...VFR. NORTHWEST WINDS 10 TO 15 KNOTS
WITH GUSTS TO AROUND 20 KNOTS, DIMINISHING AT NIGHT. CLOUDS ARE
EXPECTED TO INCREASE AND LOWER THURSDAY NIGHT.

FRIDAY AND FRIDAY NIGHT...VFR TO START, THEN BECOMING MVFR/IFR WITH
A PERIOD OF SNOW. SOME SLEET MAY MIX IN WELL SOUTH AND EAST OF KPHL.

SATURDAY THROUGH SUNDAY...ANY SNOW SHOULD END VERY EARLY SATURDAY,
THEN MOSTLY VFR. NORTHWEST WINDS 15 TO 20 KNOTS WITH GUSTS TO AROUND
25 KNOTS SATURDAY, THEN AROUND 10 KNOTS SUNDAY.

&&

.MARINE...
GALE CONVERTED TO SCA THRU MIDDAY WED WITH GUSTY NW WINDS OCNLY 25 TO
30 KT. FREEZING SPRAY...MOSTLY LIGHT BUT WITH WIDESPREAD COVERAGE.

OUTLOOK...
THE PRESSURE GRADIENT RELAXES WEDNESDAY NIGHT, THEREFORE CONDITIONS
ARE EXPECTED TO BE BELOW ADVISORY LEVELS. A WEAK DISTURBANCE MOVING
NEARBY SHOULD RESULT IN SOME FLURRIES OR SNOW SHOWERS WEDNESDAY
NIGHT. THE PRESSURE GRADIENT TIGHTENS UP ONCE AGAIN WITH A
CONTINUATION OF COLD AIR. THIS WILL ALLOW DEEPER MIXING TO OCCUR
WITH ADVISORY LEVEL GUSTS THURSDAY BEFORE DIMINISHING AT NIGHT AS
HIGH PRESSURE QUICKLY ARRIVES. THE NEXT SYSTEM ARRIVES FRIDAY AND
SHOULD TRACK ACROSS THE DELMARVA AREA THEN OUT TO SEA. A SHOT OF
COLD AIR ONCE AGAIN TO FOLLOW WITH A TIGHTENING PRESSURE GRADIENT
SATURDAY. IT APPEARS THAT SOLID ADVISORY LEVEL WINDS OCCUR SATURDAY
BEFORE GRADUALLY DIMINISHING SUNDAY, HOWEVER THERE IS A CHC FOR GALE
FORCE GUSTS SATURDAY AS 925 MB WINDS ARE FORECAST TO BE ABOUT 35-40
KNOTS FOR A TIME.

&&

.CLIMATE...
THIS COLD WEEK WILL PROBABLY FEATURE DAILY AVERAGE NEARLY 15 DEGREES
BELOW NORMAL ON 2 TO 3 DAYS OF THE PERIOD TODAY THROUGH FRIDAY.
THIS SHOULD BE THE COLDEST PERIOD OF WEATHER HERE SINCE JANUARY
22-24 2011.

THE LACK OF SNOWCOVER MAKES IT MORE DIFFICULT TO BE COLDER THAN THE
COLD SPELL OF JANUARY 2011.

HAVE PROJECTED PHL THRU THE REST OF JANUARY USING TODAY'S CLIMAT THRU
4PM, THEN GRIDDED LOWS/HIGHS THROUGH THE 29TH AND FINALLY GFS 2M TEMPS
PROJECTED FOR THE 30TH AND 31ST. PHL IS ALSO USED TO REPRESENT THE
REST OF THE MOUNT HOLLY CWA...SINCE TEMPS THRU THE 21ST WERE AT
LEAST 6 DEGS ABOVE NORMAL FOR THE MONTH...EXCEPT 5 DEGS ABV NORMAL
AT KACY.

FOR PHILADELPHIA SPECIFICALLY...THE 6.2 MONTHLY POSITIVE DEPARTURE
SHRINKS TO ABOUT 2.4 DEGREES BY MONTHS END (35.4)... HOWEVER... AM
NOT AS CONFIDENT AS I'D LIKE TO BE ABOUT TEMPS AFTER SATURDAY THE
26TH. NEVERTHELESS...WITHOUT AMPLE SNOWCOVER...ITS GOING TO BE
DIFFICULT TO SEE THIS MONTH AVG WITHIN 1 DEGREE OF NORMAL AND SO
THE TENTATIVE PROJECTION... AFTER THE 6 DEG ABOVE NORMAL DECEMBER
AND DITTO THE FIRST 21 DAYS OF JANUARY... IT LOOKS LIKE JANUARY
WILL STILL AVG WARMER THAN NORMAL OVER MOST... IF NOT ALL OF OUR
FORECAST AREA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL ADVISORY UNTIL 8 AM EST WEDNESDAY FOR PAZ054-055.
NJ...WIND CHILL ADVISORY UNTIL 8 AM EST WEDNESDAY FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EST WEDNESDAY FOR ANZ431-
     450>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ430.

&&

SYNOPSIS...DRAG/GORSE  951
NEAR TERM...DRAG 951
SHORT TERM...DELISI/DRAG
LONG TERM...GORSE
AVIATION...DRAG/GORSE 951
MARINE...DRAG/GORSE 951
CLIMATE...
Hazardous weather outlook, Jan 22, 9:26 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
926 PM EST TUE JAN 22 2013

NJZ001-PAZ054-055-240230-
SUSSEX-CARBON-MONROE-
926 PM EST TUE JAN 22 2013

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

LOW PRESSURE IS FORECAST TO TRACK FROM THE OHIO VALLEY THEN ACROSS
THE MID ATLANTIC FRIDAY AND FRIDAY NIGHT. THIS SYSTEM IS
ANTICIPATED TO BRING A PERIOD OF ACCUMULATING SNOW TO THE AREA,
WHICH COULD LEAD TO HAZARDOUS TRAVEL. WHILE IT IS TO EARLY TO GIVE
SPECIFIC SNOW AMOUNTS, THERE IS THE POTENTIAL FOR A PLOWABLE
SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ007>010-012>020-022-025>027-PAZ060>062-070-071-
101>106-240230-
NEW CASTLE-CECIL-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
926 PM EST TUE JAN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE IS FORECAST TO TRACK FROM THE OHIO VALLEY THEN ACROSS
THE MID ATLANTIC FRIDAY AND FRIDAY NIGHT. THIS SYSTEM IS
ANTICIPATED TO BRING A PERIOD OF ACCUMULATING SNOW TO THE AREA,
WHICH COULD LEAD TO HAZARDOUS TRAVEL. WHILE IT IS TO EARLY TO
GIVE SPECIFIC SNOW AMOUNTS, THERE IS THE POTENTIAL FOR A PLOWABLE
SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021-023-024-240230-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
926 PM EST TUE JAN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE IS FORECAST TO TRACK FROM THE OHIO VALLEY THEN ACROSS
THE MID ATLANTIC FRIDAY AND FRIDAY NIGHT. THIS SYSTEM IS
ANTICIPATED TO BRING A PERIOD OF ACCUMULATING SNOW AND POSSIBLY
SOME SLEET TO THE AREA, WHICH COULD LEAD TO HAZARDOUS TRAVEL.
WHILE IT IS TO EARLY TO GIVE SPECIFIC SNOW AMOUNTS, THERE IS THE
POTENTIAL FOR A PLOWABLE SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-240230-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
926 PM EST TUE JAN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

LIGHT FREEZING SPRAY OVER MOST OF THE WATERS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT FREEZING SPRAY IS EXPECTED AT TIMES THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Carbon

When
January 22, 11:00 PM EST to January 23, 9:00 AM EST
Where
Carbon forecast zone
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monroe

When
January 22, 11:00 PM EST to January 23, 9:00 AM EST
Where
Monroe forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Monroe2013-01-2471MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431603, 431604.